Oklahoma, 2018

Damaging Winds in Oklahoma, May 30 to 31, 2018

May 30 to 31, 2018 · NWS TSA · 8 events in 4 counties and zones

Severe thunderstorms developed over eastern Colorado and northeastern New Mexico during the afternoon of the 30th. These storms moved east across much of Oklahoma during the evening and then into eastern Oklahoma during the early morning hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Colorado and northeastern New Mexico during the afternoon of the 30th. These storms moved east across much of Oklahoma during the evening and then into eastern Oklahoma during the early morning hours of the 31st. The thunderstorms had evolved into a line by the time they reached eastern Oklahoma, and produced locally damaging wind gusts across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 30, 7:35 PM CST, 3 hours earlier.

Area forecast discussion, May 30, 7:35 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
835 PM CDT Wed May 30 2018

...UPDATE...

.DISCUSSION...
Main concern for the rest of the night is the likelihood of a
severe MCS moving through at least a portion of northeast Oklahoma
early Thursday morning. Severe thunderstorms have already
developed early this evening across portions of the Oklahoma and
Texas panhandles, and this activity will continue to move eastward
this evening and early tomorrow morning. Some increase in coverage is
likely as the low level jet increases later tonight. Low level
moisture has pooled across portions of northeast Oklahoma along
and north of a subtle boundary laying just north of Highway 412
right now, per Mesonet observations. Dew points to the north of
the boundary are in the upper 70s in a few spots, with a marked
drop off into the lower 70s near and south of Interstate 40. Low
level wind fields in the HRRR show that this boundary will
continue to move northward this evening, likely lying across parts
of southern Kansas by the time the MCS reaches areas this far
east. This should mean that the instability maximum would be
located along and north of the Kansas border after midnight as
well, leading to an eventual east-northeasterly propagation of the
strongest portion of the MCS. As a result, confidence in severe
weather occurrence is highest in portions of northeast Oklahoma
along and to the north of Interstate 44.

Major changes to the going forecast include an increased temporal
resolution in the POP grids, delaying thunderstorm onset until
11 pm, and decreasing low temperatures across portions of
northeast Oklahoma most likely to see heavier rainfall overnight.
Updates already out.

&&

.PREV DISCUSSION... /Issued 330 PM CDT Wed May 30 2018/

DISCUSSION...
Another complex of thunderstorms is forecast to move across at
least the northern portions of the forecast area late tonight
followed by several days of heat and humidity before a cold front
arrives Saturday.

Storms have already formed across the higher terrain in southeast
Colorado and northeast New Mexico this afternoon, and this marks
the beginning of tonight's convective complex. Storms will form
into a forward propagating MCS that will track across southern
Kansas and northern Oklahoma, primarily after midnight. The main
threat will be damaging wind gusts and heavy rain. There will be
a limited threat for tornadoes given that the low level inflow
will be greater than last night's complex. In any event, the
potential is there for damaging wind gusts tonight. If storms can
train, particularly along the KS/OK border, there would be an
increased chance of localized flash flooding.

There will be low chances for storms continuing early on Thursday
especially if storms can form along any residual outflow
boundaries, so will maintain low chances northeast.

The heat and humidity will take center stage by Friday, when heat
advisories will likely be needed. The cold front arrives Saturday,
and the timing will be important for high temperatures and related
heat index values. If drier air can work into the northern
sections of the forecast area earlier on Saturday, it will keep
heat index values across northeast Oklahoma just below criteria.
Areas south of I-40 will likely see some areas reach the 100
degree mark.

Upper ridge builds in for the beginning of next week, after a
"cooler" Sunday with highs only in the mid to upper 80s. There are
minimal chances for showers and storms next week, but will leave
the going forecast dry for now.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, May 30, 3:51 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Wed May 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Wed May 30 2018

...SEVERE STORMS LIKELY LATE TONIGHT IN NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

	AREA AT GREATEST RISK...Northeast Oklahoma to the West of Highway 75.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A line of strong to severe thunderstorms is expected to move into
portions of northeast Oklahoma after midnight and move toward
northwest Arkansas early Thursday morning. Damaging wind gusts to
70 mph will be the main severe weather threat. A limited tornado
threat will also exist along the leading edge of the stronger
portions of the line, especially as it moves across parts of
northeast Oklahoma along and west of Highway 75.

In addition, heat index values in the 100 to 105 degree range
will persist through the rest of this afternoon and into early
evening across much of eastern Oklahoma and west central Arkansas.
Take appropriate heat safety precautions.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY AND SATURDAY...Dangerous Heat Potential.
SUNDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing across portions of far northeast
Oklahoma and northwest Arkansas Thursday morning. Additional
thunderstorms may develop during the afternoon and evening hours
on Thursday, mainly in parts of northwest Arkansas.

Hot and humid conditions will persist into the weekend, with heat
index values climbing above 105 degrees in some areas Friday and
Saturday. A weak cold front will bring some relief from the heat
by Sunday.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
With dangerous heat and humidity likely both Friday and Saturday,
consider taking any advance actions necessary to mitigate heat
related illnesses.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 30, 10:35 PM CST
Where
Washington County, Copan
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
36.900, -95.930

Strong thunderstorm wind blew shingles off the roof of a house and damaged the siding.

Thunderstorm Wind, Osage

When
May 31, 12:55 AM CST
Where
Osage County, 0.54 mi ENE of Shidler Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.782, -96.661

Strong thunderstorm wind snapped numerous large tree limbs.

Thunderstorm Wind, Osage

When
May 31, 1:05 AM CST
Where
Osage County, 0.36 mi NW of Fairfax
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.574, -96.705

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Osage

When
May 31, 1:25 AM CST
Where
Osage County, 1 mi W of Pawhuska
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.670, -96.348

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Washington

When
May 31, 1:50 AM CST
Where
Washington County, 0.3 mi SE of Copan
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
36.898, -95.926

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Rogers

When
May 31, 2:17 AM CST
Where
Rogers County, 4.29 mi NNW of Catoosa
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.240, -95.770

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Okfuskee

When
May 31, 3:25 AM CST
Where
Okfuskee County, 1.24 mi NW of Paden
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
35.510, -96.588

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Okfuskee

When
May 31, 4:10 AM CST
Where
Okfuskee County, 1 mi S of Weleetka
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.316, -96.130

Strong thunderstorm wind blew down power lines and large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757238, 757239, 757240, 757241, 757242, 757243, 757245, 757246.